Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 216, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 8, 2016, 4:42 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2016, 4:42 PM CDT (21:42 UTC)
- Expired
- May 8, 2016, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Custer County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 123 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:04 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -693 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:39 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 8, 2:39 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 239 PM CDT SUN MAY 8 2016 .DISCUSSION... MAIN CONCERN CONT TO BE WITH TODAY/MONDAY SEVERE WEATHER. ELEVATED STORMS CONT TO MOVE OUT OF THE AREA EARLY THIS AFTN AS AWEAK LEAD SHORTWAVE MOVES THROUGH THE SOUTHERN PLAINS. STILL ANTICIPATE SEVERE STORMS DEVELOPING THIS AFTN ALONG A DRYLINE THAT IS EXPECTED TO BE NEAR THE WESTERN BORDER OF OKLAHOMA. ALTHOUGH SOME MIXED SIGNALS IN THE MODELS AS TO LOCATION AND NUMBER OF STORMS...MAINLY AS THEY TRY TO FIGURE OUT LOW LEVEL MOISTURE AND CAPPING INVERSION TEMPS. LATEST THINKING IS THAT THERE WILL BE MORE STORMS FROM NORTHWEST OKLAHOMA INTO KANSAS. ISOLATED STORMS STILL APPEAR LIKELY FARTHER SOUTH ACROSS SOUTHWEST OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS. ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL... DAMAGING WINDS AND THE POSSIBILITY OF PRODUCING TORNADOES. AS THESE STORMS MOVE TOWARD THE I-35 CORRIDOR THIS EVENING... ESPECIALLY AS WE LOSE DAYTIME HEATING... THEY WILL BEGIN TO ENCOUNTER A STRENGTHENING CAP AND ARE EXPECTED TO WEAKEN. EXACTLY WHERE THAT MAY OCCUR WILL DEPEND ON WHERE/WHEN THE STORMS DEVELOP AND FAR EAST THEY CAN MAKE IT BEFORE THIS LOSE OF HEATING. OVERNIGHT... A COMPLEX OF STORMS WILL MOVE TOWARD SOUTHERN OKLAHOMA FROM WEST TEXAS AND SOME OF THESE MAY POSE A HAIL/WIND THREAT. THIS COMPLEX WILL SLOWLY TRANSITIONS INTO SOUTHEAST OKLAHOMA MONDAY MORNING. A FINAL SHORTWAVE WILL ROTATE AROUND LARGE UPPER LOW THROUGH THE SOUTHERN PLAINS ON MONDAY. AS THIS OCCURS THE DRYLINE WILL MIX FARTHER EAST AND IS EXPECTED TO BE NEAR THE I-35 CORRIDOR BY MIDDAY MONDAY. ADDITIONAL STORMS WILL LIKELY FORM NEAR AND EAST OF THE DRYLINE AS WE GO THROUGH THE AFTERNOON HOURS. SOME OF THESE WILL AGAIN HAVE THE POTENTIAL TO BECOME SEVERE. WE GET A BREAK FROM THE STORMS ON TUESDAY WITH VERY WARM CONDITIONS... ESPECIALLY ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WHERE HIGHS IN THE 90S ARE EXPECTED. A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA ON WEDNESDAY AS AN UPPER TROUGH MOVES THROUGH THE CENTRAL/NORTHERN PLAINS. SHOWERS AND THUNDERSTORMS WILL FORM ALONG THIS FRONT... MAINLY ACROSS AREA SOUTH AND EAST OF I-44 WEDNESDAY AFTN. THERE COULD BE ENOUGH INSTABILITY IN THESE AREAS FOR A FEW SEVERE STORMS CAPABLE OF LARGE HAIL. ANOTHER SYSTEM WILL BRING RAIN/STORM CHANCES BY LATE THIS WEEK INTO NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 62 82 56 89 / 30 30 10 0 HOBART OK 62 86 56 93 / 20 10 0 0 WICHITA FALLS TX 62 88 58 94 / 50 30 0 0 GAGE OK 55 84 51 90 / 20 10 0 0 PONCA CITY OK 64 81 56 88 / 30 50 20 0 DURANT OK 63 80 66 89 / 60 60 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26/30
Hazardous weather outlook, May 8, 11:55 AM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1155 AM CDT SUN MAY 8 2016 OKZ004>048-050>052-TXZ083>090-091700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1155 AM CDT SUN MAY 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A RISK OF SEVERE STORMS ACROSS PARTS OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. LOCATION... AN ENHANCED RISK COVERS AN AREA GENERALLY ALONG AND NORTHWEST OF A LINE FROM HOLLIS TO FREDERICK... TO CHICKASHA... TO YUKON... TO BRAMAN OKLAHOMA. A SLIGHT RISK IS SOUTH AND EAST OF THE ENHANCED RISK AND COVERS ALL OF WESTERN NORTH TEXAS AND THAT PART OF OKLAHOMA WEST OF A LINE FROM ARDMORE TO PAULS VALLEY TO CHANDLER TO CUSHING. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE AFTER 3 PM. IMPACTS... HAIL UP TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 70 MPH WILL BE THE MAIN CONCERNS. A FEW TORNADOES WILL ALSO BE POSSIBLE WITH THE GREATEST POTENTIAL IN THE ENHANCED RISK AREA. DISCUSSION... ELEVATED THUNDERSTORMS WILL PERSIST EARLY THIS AFTERNOON. SOME OF THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL... BUT THE RISK OF SEVERE WEATHER EARLY THIS AFTERNOON IS LOW. ISOLATED TO SCATTERED STRONG TO SEVERE STORMS WILL LIKELY REDEVELOP LATE THIS AFTERNOON AND TONIGHT NEAR A DRY LINE IN THE FAR EASTERN TEXAS PANHANDLE OR FAR WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS. INSTABILITY AND WIND SHEAR SHOULD BE SUFFICIENT FOR THESE STORMS TO BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE. STORMS MAY BE MORE NUMEROUS IN NORTHWEST OKLAHOMA IN THE ENHANCED RISK AREA... BUT EVEN ISOLATED STORMS FARTHER SOUTH WILL STILL HAVE THE POTENTIAL OF PRODUCING SIGNIFICANT SEVERE WEATHER. THE STORMS ARE EXPECTED TO WEAKEN IN THE MID EVENING HOURS AS THEY MOVE EAST... BUT THE SEVERE WEATHER THREAT COULD PERSIST ALONG THE INTERSTATE 35 CORRIDOR THIS EVENING BEFORE WEAKENING. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS COULD MOVE INTO PARTS OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA LATER TONIGHT INTO MONDAY MORNING. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... .THUNDERSTORMS... THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE MONDAY BUT SHIFT EAST. AN ENHANCED RISK COVERS AN AREA GENERALLY EAST OF A LINE FROM SEMINOLE AND ADA... TO MADILL OKLAHOMA WITH A SLIGHT RISK GENERALLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRYLINE MONDAY. THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL... DAMAGING WINDS... AND POSSIBLY A FEW TORNADOES. THE POTENTIAL FOR STORMS WILL GRADUALLY END FROM WEST TO EAST MONDAY AND MONDAY EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS AT LEAST PARTS OF THE AREA WEDNESDAY INTO THE WEEKEND. STRONG TO SEVERE STORMS MAY BE POSSIBLE. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, May 8, 4:08 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT SUN MAY 8 2016
OKZ021-022-034>036-082145-
GREER OK-BECKHAM OK-KIOWA OK-JACKSON OK-WASHITA OK-
408 PM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR GREER...SOUTHEASTERN BECKHAM...
NORTHWESTERN KIOWA...NORTHWESTERN JACKSON AND SOUTHWESTERN WASHITA
COUNTIES UNTIL 445 PM CDT...
AT 405 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST
OF MANGUM AND 4 MILES NORTHWEST OF DUKE...MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
&&
LAT...LON 3499 9964 3538 9912 3484 9916 3459 9966
3463 9967
TIME...MOT...LOC 2105Z 233DEG 39KT 3495 9961 3469 9963
..SPEG.Special weather statement, May 8, 4:22 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT SUN MAY 8 2016
OKZ037-TXZ085-082200-
TILLMAN OK-WILBARGER TX-
422 PM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TILLMAN AND NORTH CENTRAL
WILBARGER COUNTIES UNTIL 500 PM CDT...
AT 421 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARGO...MOVING
NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LAT...LON 3437 9925 3437 9924 3434 9923 3434 9920
3435 9919 3437 9920 3437 9922 3439 9921
3459 9889 3459 9887 3453 9883 3451 9883
3451 9881 3437 9871 3420 9928 3431 9934
TIME...MOT...LOC 2121Z 238DEG 36KT 3428 9922The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:47 AM CDT | Special Weather Statement | OUN | Harper | 28 min |
| May 8, 10:24 AM CDT | Special Weather Statement | OUN | Custer | 36 min |
| May 8, 4:08 PM CDT | Special Weather Statement | OUN | Greer | 37 min |
| May 8, 4:20 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa, Washita | 25 min |
| May 8, 4:22 PM CDT | Special Weather Statement | OUN | Tillman | 38 min |
| May 8, 4:31 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 44 min |
| May 8, 4:48 PM CDT | Special Weather Statement | OUN | Harper | 42 min |
| May 8, 4:50 PM CDT | Special Weather Statement | OUN | Kiowa, Washita | 25 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 51 min |
| May 8, 5:02 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 43 min |
| May 8, 5:13 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 47 min |
| May 8, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 51 min |
| May 8, 5:38 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Custer, Kiowa, Washita | 52 min |
| May 8, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 48 min |
| May 8, 5:48 PM CDT | Special Weather Statement | OUN | Woods | 42 min |
| May 8, 5:53 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 52 min |
| May 8, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 49 min |
| May 8, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 49 min |
| May 8, 6:03 PM CDT | Areal Flood Advisory | OUN | Comanche | 3 hr |
| May 8, 6:09 PM CDT | Tornado Warning | OUN | Comanche | 36 min |
| May 8, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 50 min |
| May 8, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Kingfisher | 20 min |
| May 8, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 28 min |
| May 8, 6:35 PM CDT | Flash Flood Warning | OUN | Comanche | 3 hr |
| May 8, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 39 min |
| May 8, 6:40 PM CDT | Tornado Warning | OUN | Comanche, Cotton, Stephens | 35 min |
| May 8, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 49 min |
| May 8, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady, Stephens | 31 min |
| May 8, 6:46 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Tillman | 33 min |
| May 8, 6:53 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 41 min |
| May 8, 5:07 PM CDT | Special Weather Statement | OUN | Baylor | 23 min |
| May 8, 5:17 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.